Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 415, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 28, 2003, 5:49 PM CDT for Wright County, Missouri. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2003, 5:49 PM CDT (22:49 UTC)
- Expired
- Jul 28, 2003, 6:45 PM CDT
- In force
- 56 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Wright County, MO
The radar
The Springfield radar (KSGF), 79 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -253 J/kg
- Mixed-layer LCL
- 1911 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 282249 SVRSGF MOC229-282345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 548 PM CDT MON JUL 28 2003 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WRIGHT COUNTY IN MISSOURI * UNTIL 645 PM CDT. * AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS...AND DAMAGING WINDS IN EXCESS OF 65 MPH. THIS STORM WAS LOCATED 9 MILES EAST OF NIANGUA...OR 23 MILES SOUTH OF LEBANON... AND MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MANSFIELD BY 600 PM CDT. HARTVILLE BY 605 PM CDT. NORWOOD BY 620 PM CDT. THE TOWNS OF GROVESPRING...ODIN...MANES...DAWSON AND GRAFF ARE ALSO IN THE PATH OF THIS STORM. STRONG DAMAGING WINDS FROM THIS STORM WILL OCCUR AHEAD OF ANY RAIN OR LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. LAT...LON 3749 9268 3708 9268 3708 9228 3747 9225 $$ IZZI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:16 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, Jul 28, 3:16 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 316 PM CDT MON JUL 28 2003 .DISCUSSION... TRANSFORMATION OF EAST COAST TROF UNDERWAY. FIRST WEAK BOUNDARY HAS ADVANCED TO JUST SOUTH OF I-44 AND IS EXPECTED TO MAKE ITS WAY INTO AR BEFORE STALLING. WHILE NOT A SIGNIFICANT RAIN MAKER...SCT HIGH-BASED SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE CWA THIS AFTERNOON/TONIGHT. SECOND SHORT WAVE TO LEAD TO DEVELOPMENT OF ANOTHER WEAK BOUNDARY LATER IN THE WEEK ...THOUGH 12Z MODELS INDICATE THAT THIS BOUNDARY TO HAVE EVEN GREATER DIFFICULTY WITH SOUTHERWARD ADVANCE...MOST LIKELY INTO MISSOURI ON FRIDAY. ETA/GFS IN DECENT AGREEMENT...THOUGH HAVE DOWNPLAYED SPURIOUS CONVECTION THROUGHOUT MUCH OF THE LATER HALF OF THE FORECAST STARTING WITH WHAT APPEARS TO BE CONVECTIVE FEEDBACK BULLSEYE OF PRECIPITATION OVER NE OK INTO NRN AR WED. STILL...NORTHWEST FLOW TO LIKELY YIELD A COUPLE MINOR PRECIPITATION EVENTS HOWEVER BELIEVE INDIVIDUAL PERIOD POPS TOO LIMITED TO MENTION AT THIS TIME. HAVE TRENDED TEMPERATURES DOWNWARD SLIGHTLY DURING THE MIDDLE OF THE WEEK. && .AVIATION... A WEAK SURFACE FRONT WILL SETTLE SOUTH THROUGH THE REGION THIS AFTERNOON AND THIS EVENING...CAUSING A GRADUAL WIND SHIFT FROM SW TO LGT/VRB TO NE THRU THE NEXT 12 HOURS AT KJLN AND KSGF. ISOLD TO SCT SHRA FROM KMKC TO KSTL WILL BUILD SOUTH WITH FRONTAL MOVEMENT...AND SHOULD GRADUALLY INTENSIFY THROUGH LATE AFTERNOON/EARLY EVENING AS THEY BUILD INTO A MUCH MORE UNSTABLE AIRMASS IN PLACE OVER SRN MO/SE KS. GREATEST CHANCE FOR TSRA WILL BE ALONG AND SOUTH OF A KJLN-KSGF-KVIH LINE AFTER 00Z. BKN-OVC CLOUD DECKS NOTED AT 13KFT AND 25KFT THIS AFTN WILL ONLY LOWER TO 7-8KFT IN VICINITY OF SCT HIGH-BASED THUNDERSTORMS. BKN CIGS WILL LOWER TO MVFR (GENERALLY 2-3KFT) WITH PASSAGE OF THE FRONT LATER TONIGHT AND THE EFFECTS OF NORTHEASTERLY FLOW AGAINST THE OZARK TERRAIN. && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...NONE. .KS...NONE. RUNNELS/BOOKBINDER
Hazardous weather outlook, Jul 28, 1:00 PM CDT, 4 hours 49 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT MON JUL 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: HEAT INDICES OF 100 TO 105 DEGREES SCATTERED THUNDERSTORMS PRODUCING LOCALLY ONE INCH RAINFALL AMOUNTS...PEA SIZE HAIL...AND GUSTY WINDS OF 30 TO 50 MPH. AREAS AFFECTED AND TIMING: HEAT INDICES OF 100 TO 105 DEGREES FOR AREAS SOUTH OF A LINE FROM PITTSBURG KANSAS TO SPRINGFIELD AND EMINENCE MISSOURI THROUGH 6 PM. SCATTERED THUNDERSTORMS FROM LATE THIS AFTERNOON INTO THE OVERNIGHT HOURS ACROSS THE ENTIRE REGION...BUT ESPECIALLY SOUTH OF INTERSTATE 44 BETWEEN 8 PM AND 6 AM. DISCUSSION: A SURFACE COLD FRONT WAS SLOWLY PUSHING SOUTH THROUGH THE OZARKS REGION THIS AFTERNOON. CONSIDERABLE HIGH LEVEL CLOUD COVER HAD KEPT TEMPERATURES WELL BELOW YESTERDAYS READINGS...HOWEVER 90 DEGREE OBSERVATIONS WERE ALREADY NOTED ACROSS FAR SOUTHERN MISSOURI AND SOUTHEAST KANSAS EARLY THIS AFTERNOON. MOISTURE WILL CONTINUE TO POOL AHEAD OF THE SURFACE FRONT...RESULTING IN HEAT INDICES OF 100 TO 105 DEGREES THIS AFTERNOON. THE HIGHEST READINGS WILL BE OVER FAR SOUTHWEST MISSOURI AND EXTREME SOUTHEAST KANSAS. AS THE ATMOSPHERE CONTINUES TO DESTABILIZE THIS AFTERNOON...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL AND WESTERN MISSOURI BY MID TO LATE AFTERNOON...AND THEN GRADUALLY MOVE SOUTHWARD ACROSS THE REGION OVERNIGHT. WEAK WIND FIELDS AND LACK OF A STRONG FOCUS WILL KEEP STORMS BELOW SEVERE LIMITS...HOWEVER THE BEST CHANCE FOR HEAVY RAINFALL AND FREQUENT LIGHTNING WILL BE MAINLY ACROSS SOUTHWEST MISSOURI AND EXTREME SOUTHEAST KANSAS WHERE THE AIRMASS IS MOST UNSTABLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE FRONT WILL STALL SOUTH OF THE OZARKS REGION TOMORROW AND BECOME STATIONARY OVER NORTHERN ARKANSAS. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE ENTIRE OUTLOOK PERIOD...ESPECIALLY DURING THE AFTERNOON AND OVERNIGHT HOURS...HOWEVER SEVERE WEATHER IS NOT EXPECTED. SLOW STORM MOVEMENT COULD LEAD TO A THREAT OF HEAVY RAINFALL IF ORGANIZED THUNDERSTORM DEVELOPMENT DOES OCCUR. .SPOTTER INFORMATION STATEMENT... THUNDERSTORMS SHOULD REMAIN BELOW SEVERE LIMITS...AND THEREFORE SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF BOOKBINDER
In the hours before
Local storm report, Jul 28, 5:39 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
539 PM CDT MON JUL 28 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM FAIR GROVE MO .75 INCH HAIL
07/28/03 GREENE REPORTED BY MEDIA.
0455 PM 2 NE WALNUT GROVE MO .75 INCH HAIL
07/28/03 GREENE REPORTED BY VOLUNTEER
WEATHER OBSERVER.
0506 PM CAPALDO KS 1 INCH HAIL
07/28/03 CRAWFORD REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0516 PM FRONTENAC KS 1 INCH HAIL
07/28/03 CRAWFORD REPORTED BY TRAINED STORM
SPOTTER.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 4:40 PM CDT | Severe Thunderstorm Warning | SGF | Greene, Polk | 65 min |
| Jul 28, 4:48 PM CDT | Severe Thunderstorm Warning | SGF | Barton | 57 min |
| Jul 28, 5:19 PM CDT | Severe Thunderstorm Warning | SGF | Webster | 56 min |
| Jul 28, 5:31 PM CDT | Severe Thunderstorm Warning | SGF | Jasper | 59 min |
| Jul 28, 6:40 PM CDT | Severe Thunderstorm Warning | SGF | Texas | 65 min |
| Jul 28, 6:47 PM CDT | Severe Thunderstorm Warning | SGF | Wright | 28 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.